Piperacillin-induced magnesium and potassium loss in intensive care unit patients

Kees H. Polderman*, Armand R. Girbes

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Objective: Broad spectrum penicillins such as piperacillin are used extensively in the intensive care unit (ICU) because of their wide bacterial spectrum and low level of toxicity. Although some cases of interstitial nephritis induced by piperacillin have been reported, this problem is thought to be rare. However, in view of the large number of other risk factors for renal disorders that are frequently present in ICU patients, we speculated that ICU patients might be more at risk for renal side effects. We therefore decided to measure serum electrolyte levels in patients before and after piperacillin administration. Design: Prospective observational study. Setting: University teaching hospital. Patients and participants: Forty-three consecutive patients with normal renal function treated with piperacillin; 40 patients treated with other antibiotics. Results: Serum levels of magnesium (Mg), potassium (K) and, to a lesser degree, calcium (Ca) decreased significantly in patients treated with piperacillin, but not in patients treated with other antibiotics (p<0.01). This decrease was especially pronounced in a subgroup of patients concurrently treated with furosemide. Conclusions: We conclude that treatment with piperacillin may cause or aggravate electrolyte disorders and tubular dysfunction in ICU patients even when serum creatinine levels remain normal.

Original languageEnglish
Pages (from-to)520-522
Number of pages3
JournalIntensive Care Medicine
Volume28
Issue number4
DOIs
Publication statusPublished - 27 Apr 2002

Cite this